Maryland, 2015

Ice Storm in Maryland, January 3, 2015

January 3, 2015 · NWS PBZ · 1 event in 1 county or zone

Precipitation spread across the upper Ohio Valley along and advance of a warm front during the morning hours on the 3rd. With cold air entrenched across the forecast area, a period of light freezing rain was observed across most of western Pennsylvania and northern West Virginia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Precipitation spread across the upper Ohio Valley along and advance of a warm front during the morning hours on the 3rd. With cold air entrenched across the forecast area, a period of light freezing rain was observed across most of western Pennsylvania and northern West Virginia. Numerous accidents were reported on untreated roadways including 2 jack-knifed trailers on I-70. Several highways were closed temporarily, including interstates 70, 68, and 79 due to icy conditions and accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 3, 5:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 3, 5:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 AM EST SAT JAN 3 2015

.SYNOPSIS...
A STORM SYSTEM WILL BRING A BRIEF WINTRY MIX EARLY THIS
MORNING...FOLLOWED BY RAIN THROUGH SATURDAY NIGHT. IT WILL BECOME
MUCH COLDER TO START THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE TO ADD A MIX OF SLEET THIS MORNING WITH A FEW REPORTS AND
ALSO SHOWING UP ON RADAR.

NO MAJOR CHANGES TO ONGOING FORECAST AS PRECIP IS MOVING NORTHEAST
ALONG I-70 THIS MORNING. MUCH OF THE RETURN ON RADAR AT 09Z IS
VIRGA EXCEPT FOR EASTERN OHIO WHERE VERY LIGHT PRECIP BEGINNING TO
FALL. OTHERWISE STILL EXPECT PRECIP TO BLOSSOM THIS MORNING AS
WARM ADVECTION KICKS INTO HIGH GEAR AHEAD OF STORM SYSTEM MOVING
OUT OF THE SOUTHERN PLAINS TOWARD THE GREAT LAKES TONIGHT.
PREVIOUS ADVISORIES REMAIN IN PLACE AS COLD AIR REMAINS AT THE
SURFACE ACROSS THE FAR NORTH AND RIDGES AND WILL TAKE SOME TIME TO
DISLODGE TODAY. BETTER CONFIDENCE IN ADVISORY CRITERIA AS PRECIP
GETTING A SLOW START THIS MORNING AND THIS WILL HELP KEEP ICE
AMOUNTS UNDER ONE QUARTER INCH. OUTSIDE OF ADVISORY AREA WILL
CONTINUE WITH SPS TO COVER BRIEF FREEZING RAIN...AS IT APPEARS
TEMPERATURES ARE WARMING QUICKLY ABOVE FREEZING ACROSS OHIO WHEN
RAIN STARTS. TEMPERATURES WILL WARM WELL INTO THE UPPER 30S AND
40S BY LATE AFTERNOON.

TONIGHT RAIN WILL BE WIDESPREAD WITH STRONG WARM ADVECTION AHEAD
OF SURFACE LOW PUSHING TEMPERATURES INTO THE UPPER 40S AND LOWER
50S BY DAYBREAK. STORM TOTAL RAINFALL AMOUNTS WILL BE PUSHING ONE
INCH MOST AREAS EXCEPT FOR THE SOUTHEAST RIDGES WHERE MID LEVEL
DRY SLOT WILL TEMPER RAINFALL THIS EVENING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE BULK OF THE RAIN WILL HAVE MOVED EAST OF THE AREA BY SUNDAY
MORNING AS A COLD FRONT CROSSES THE REGION WITH GUSTY WINDS AND
FALLING TEMPERATURES FROM MORNING HIGHS. CHANCES FOR RAIN WILL
DIMINISH THROUGH THE MORNING...BEFORE INCREASING TOWARD EVENING AS
ANOTHER SHORTWAVE WILL INCREASE SHOWER COVERAGE AND ALSO USHER IN
MUCH COLDER AIR TO CHANGE PRECIP TO SNOW SHOWERS BY EVENING. BRISK
AND MUCH COLDER INTO MONDAY WITH SNOW SHOWERS LINGERING IN THE
RIDGES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FAST MOVING SHORTWAVE WILL BRING LIGHT SNOW TUESDAY WITH SOME
ACCUMULATION EXPECTED...AND HAVE BUMPED POPS UP TO LIKELY. THEN BITTER
COLD ARRIVES FOR MID WEEK WITH THE COLDEST AIR OF THE SEASON...AND
WITH A FAIRLY TIGHT PRESSURE GRADIENT WINDS EXPECTED TO STAY
ELEVATED THROUGH THE PERIOD. THIS WILL ALLOW FOR WIND CHILLS TO
FALL BELOW ZERO...WITH THE COLDEST WIND CHILLS NEAR OR LOWER THAN
10 BELOW ZERO WEDNESDAY NIGHT INTO THURSDAY MORNING. THIS WAS
HIGHLIGHTED IN THE EXTENDED HWO. DRY BUT CONTINUED QUITE COLD FOR
LATE WEEK.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH MUCH OF THE NIGHT BEFORE QUICKLY DROPPING TO
MVFR THEN IFR FROM SOUTHWEST TO NORTHEAST AS DAWN APPROACHES.
SURFACE TEMPS WILL BE THE MOST CRITICAL PART OF FORECAST EARLY ON.
IT WILL BE A RACE BETWEEN THE WARMER AIR AND THE INCOMING RAIN.
THINK MOST SITES WILL START AS AN HOUR OR TWO OF FZRA. THIS WILL
TRANSITION TO PLAIN RA DURING THE MORNING EXCEPT AT THE NORTHERN
SITES...KFKL AND KDUJ WILL BE LAST TO FULLY TRANSITION TO RAIN...NOT
UNTIL SOMETIME IN THE AFTERNOON. IFR RESTRICTIONS LOOK LIKELY...
THROUGH THE REMAINDER OF THE PERIOD.

OUTLOOK.../SATURDAY THROUGH WEDNESDAY/...
WDSPRD RSTRNS AND OCNL LLWS ARE EXPD WITH WKEND LOW PRES. RSTRNS
ARE ALSO PSBL WITH A SERIES OF DISTURBANCES ERLY NXT WK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZING RAIN ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     PAZ007>009-013>016-022-023-074-076.
WV...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     WVZ023-041.

&&
Hazardous weather outlook, Jan 3, 4:02 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EST SAT JAN 3 2015

MDZ001-040915-
GARRETT-
402 AM EST SAT JAN 3 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WEDNESDAY NIGHT AND THURSDAY MORNING MAY BE LOWER THAN
10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-074-076-WVZ023-041-040915-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
402 AM EST SAT JAN 3 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WEDNESDAY NIGHT AND THURSDAY MORNING MAY BE LOWER THAN
10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-040915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
402 AM EST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WEDNESDAY NIGHT AND THURSDAY MORNING MAY BE LOWER THAN
10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 3, 1:30 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EST SAT JAN 3 2015

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-031130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...CARROLLTON...SALEM...
COSHOCTON...CADIZ...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
ST. CLAIRSVILLE...CALDWELL...WOODSFIELD...BEAVER...
PITTSBURGH METRO AREA...WASHINGTON...WAYNESBURG...GREENSBURG...
LATROBE...UNIONTOWN...WEIRTON...BETHANY...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
130 AM EST SAT JAN 3 2015

...A BRIEF PERIOD OF FREEZING RAIN POSSIBLE THIS MORNING...

AS RAIN BEGINS LATE TONIGHT A BRIEF PERIOD OF FREEZING RAIN IS
POSSIBLE BEFORE DAYBREAK SOUTH OF I-70...AND NORTH ACROSS
PITTSBURGH THROUGH 900 AM EST. MOTORISTS SHOULD USE EXTRA CAUTION AS
SLICK SPOTS MAY DEVELOP BEFORE TEMPERATURES QUICKLY WARM ABOVE FREEZING.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
January 3, 6:00 AM EST to 6:00 PM EST
Where
Garrett forecast zone
Reported by
Department of Highways

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556165.